Kansas, 2019

Hail and Damaging Winds in Kansas, April 28, 2019

April 28, 2019 · NWS DDC · 9 events in 4 counties and zones

A return of boundary layer moisture across western Kansas combined with a surface boundary that provided the surface convergence to produce scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A return of boundary layer moisture across western Kansas combined with a surface boundary that provided the surface convergence to produce scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 28, 5:28 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 28, 5:28 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Apr 28 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday)
Issued at 1232 PM CDT Sun Apr 28 2019

Severe weather chances tonight followed by a much colder, cloudy,
and windy Monday.

A shortwave moving out of eastern Colorado into western Kansas
will interact with a narrow instability axis along the border late
this afternoon. Dew points have risen into the lower to mid 50s
along the border with more lower level moisture expected to be
transported from Oklahoma into the rest of the region by this
evening. The downside to storms at least in the southern half of
the area will be a strong CAP for the whole area through the time
period.

Thunderstorms are expected to develop late this afternoon both in
northwest Kansas/northeast Colorado and southeast Colorado. Storms
in the southern parts of Colorado are mainly going to be discrete
supercells as they track into the southern half of southwest
Kansas. The northern storms are expected to evolve into a MCS line
along I-70 by this evening and continue into central Kansas for
the overnight. If the supercells can develop and get east of
highway 283 this evening...this will be the time they can interact
with the moisture coming in from Oklahoma. With good shear any
discrete supercell that can develop will have the possibility of
large hail (tennis ball or larger) and isolated tornadoes. The
northern storms won't have as robust of moisture to work with as
they move into the I-70 corridor. Inverted v soundings have been
the case so the biggest threat with those storms will be downburst
winds (70+ mph) and hail up to the size of golf balls.

Confidence will be greatest with the northern MCS line
occurring...much lower confidence for the super cell chances
tonight with the CAP. However if the supercells can form the
impacts in these isolated areas will be the greatest.

Once the convection moves out by midnight a strong cold front will
race through southwest Kansas increasing the winds out of the
north 25-40 mph with higher gusts. Post frontal stratus will
overtake the area through much of the day. 850 mb temps will be in
the 4-7 (C) range through the day. High temperatures will struggle
to get to the 60s by afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM CDT Sun Apr 28 2019

A fairly active long term forecast is upcoming with periodic
chances of storms all the way through next weekend.

Monday night the combination of a warm front lifting back in from
Oklahoma and a strong shortwave coming over the Colorado Rockies
into western Kansas will introduce more chances of rain and storms
starting around midnight for our southeast zones and overspreading
the entire region by Tuesday morning. With rain and clouds
expected through the day Tuesday another cool afternoon is
expected with highs in the upper 50s to mid 60s.

The next shortwave combining with a strong cold front will come in
Wednesday night into Thursday morning. This setup could
potentially be another marginal severe risk given the strong
baroclinic zone combining with the upper level forcing. A lot will
depend on how much sun we can get through the day and if winds can
turn more southeasterly by Wednesday afternoon.

Next chance of rain looks to be Thursday night into Friday morning
with another shortwave racing out of Colorado. The location of
this wave would put more of the northern areas in the path of some
rain and storms.

More shortwaves are in the forecast from both long term models for
Saturday and Sunday which will give us more chances of storms both
days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 618 PM CDT Sun Apr 28 2019

A strong cold front will cross north central and southwest Kansas
between 03z and 09z Monday. As this frontal boundary passes the
southerly winds will shift to the north and increase into near 25
knots. Low level moisture will also be on the increase behind this
cold front overnight which will result in widespread MVFR and
patchy IFR ceilings late tonight and early Monday morning. Prior
to the cold frontal passage scattered thunderstorms can be
expected at Hays, Garden City and near the Dodge City. In and near
these storms low VFR ceilings and strong gusty winds will be
possible, especially around the Hays area. At Dodge City and
Liberal a strong low level just will develop early this evening so
did include a wind shear group for these two TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  59  46  65 /  30  10  70  50
GCK  46  57  44  62 /  40  10  70  40
EHA  44  59  44  71 /  10  10  70  20
LBL  48  59  46  70 /  10  10  70  30
HYS  45  58  42  56 /  70  10  70  60
P28  55  60  52  70 /  30  10  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Burgert
Hazardous weather outlook, Apr 28, 11:55 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1255 PM CDT Sun Apr 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-291800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1255 PM CDT Sun Apr 28 2019 /1155 AM MDT Sun Apr 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Two areas of severe weather are possible from 6-10 pm. The first
area will be along the I-70 corridor and the main threat will be
downburst winds potentially around 70 mph and hail to the size of
golfballs. Confidence is greatest with this area of storms. The
second area will be 1 or 2 discrete supercells developing along
and south of highway 50 near the Colorado border. As they move
east of highway 283 they will interact with a moist environment
and good shear which could produce hail tennis ball or greater and
isolated tornadoes. This area has less confidence due to a strong
cap however if a storm can develop it will produce the greater
impacts.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly between 6-10 pm tonight
for areas along the I-70 corridor and along and east of highway
283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 28, 2:28 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
328 PM CDT Sun Apr 28 2019

KSZ061-074-282100-
Stanton KS-Hamilton KS-
328 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN
STANTON COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 328 PM CDT/228 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles northwest of Manter, moving northeast at 55
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3785 10204 3805 10165 3769 10153 3760 10204
TIME...MOT...LOC 2028Z 241DEG 48KT 3774 10200

TATRO

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trego

When
April 28, 7:37 PM CST
Where
Trego County, 15.94 mi SW of Trego Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.710, -100.100

Winds were estimated to be 60 to 70 MPH.

Hail, Lane

When
April 28, 7:40 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.480, -100.470

Thunderstorm Wind, Lane

When
April 28, 7:45 PM CST
Where
Lane County, Dighton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -100.470

Hail, Ness

When
April 28, 8:25 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.450, -99.910

Thunderstorm Wind, Ness

When
April 28, 8:25 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.450, -99.910

Winds were estimated to be 75 MPH.

Hail, Ness

When
April 28, 8:34 PM CST
Where
Ness County, 5.55 mi N of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -99.690

Hail, Rush

When
April 28, 8:46 PM CST
Where
Rush County, Alexander
Measured
1.75 in hail
Reported by
Public
Coordinates
38.470, -99.550

Hail, Rush

When
April 28, 9:02 PM CST
Where
Rush County, 3.5 mi S of Rush Center
Measured
1.25 in hail
Reported by
Public
Coordinates
38.420, -99.310

Hail, Rush

When
April 28, 9:05 PM CST
Where
Rush County, 0.88 mi SW of Rush Center
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -99.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825675, 825668, 825676, 825669, 825678, 825670, 825671, 825672, 825673.